Alert archive / Idaho / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 17, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at Jun 27, 2017, 3:20 PM MDT for Fremont County, Madison County, Idaho. It was in force for 40 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2017, 3:20 PM MDT (21:20 UTC)
- Expired
- Jun 27, 2017, 4:00 PM MDT
- In force
- 40 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Fremont County, ID, Madison County, ID
The radar
The Pocatello radar (KSFX), 124 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 3:20 PM MDT | HAIL 0.5 | Wnw Newdale, ID | HAIL 1/4 INCH TO MARBLE SIZE COVERED THE GROUND. ALSO, STANDING WATER ABOUT 1 INCH DEEP. |
| Jun 27, 3:30 PM MDT | HAIL 0.25 | 4 Sse St. Anthony, ID | PEA SIZE HAIL AND HEAVY RAIN. |
| Jun 27, 3:30 PM MDT | HAIL 0.5 | 2 Wsw St. Anthony, ID | MARBLE SIZE HAIL COVERED THE GROUND TO A DEPTCH OF 1 INCH. HEAVY RAIN CAUSED LOTS OF PUDDLES AND STANDING WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 9.3 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2992 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
340 WUUS55 KPIH 272120 SVRPIH IDC043-065-272200- /O.NEW.KPIH.SV.W.0017.170627T2120Z-170627T2200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Pocatello ID 320 PM MDT TUE JUN 27 2017 The National Weather Service in Pocatello has issued a * Severe Thunderstorm Warning for... South central Fremont County in southeastern Idaho... Northeastern Madison County in southeastern Idaho... * Until 400 PM MDT * At 320 PM MDT, a severe thunderstorm was located over Teton or 9 miles northeast of Rexburg, moving east at 10 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Teton, St Anthony and Newdale. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4387 11171 4396 11175 4398 11148 4386 11145 TIME...MOT...LOC 2120Z 265DEG 8KT 4391 11164 HAIL...1.00IN WIND...<50MPH $$ RS
2 follow-up statements
210 WWUS55 KPIH 272146 SVSPIH Severe Weather Statement National Weather Service Pocatello ID 346 PM MDT TUE JUN 27 2017 IDC043-065-272200- /O.CON.KPIH.SV.W.0017.000000T0000Z-170627T2200Z/ Fremont ID-Madison ID- 346 PM MDT TUE JUN 27 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT FOR SOUTH CENTRAL FREMONT AND NORTHEASTERN MADISON COUNTIES... At 344 PM MDT, a severe thunderstorm was located near Teton or 12 miles southwest of Ashton, moving east at 10 mph. Marble size hailcovering the ground was reported just southeast of Parker. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Teton, St Anthony and Newdale. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4387 11171 4396 11175 4398 11148 4386 11145 TIME...MOT...LOC 2144Z 265DEG 8KT 4391 11156 HAIL...1.00IN WIND...<50MPH $$ RS
342
WWUS55 KPIH 272153
SVSPIH
Severe Weather Statement
National Weather Service Pocatello ID
353 PM MDT TUE JUN 27 2017
IDC043-065-272200-
/O.EXP.KPIH.SV.W.0017.000000T0000Z-170627T2200Z/
Fremont ID-Madison ID-
353 PM MDT TUE JUN 27 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL FREMONT AND
NORTHEASTERN MADISON COUNTIES WILL EXPIRE AT 400 PM MDT...
The severe thunderstorm which prompted the warning has weakened and
moved out of the warned area. Therefore, the warning will be allowed
to expire.
LAT...LON 4387 11171 4396 11175 4398 11148 4386 11145
TIME...MOT...LOC 2150Z 265DEG 8KT 4391 11157
$$
RSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:03 PM MDT, 1 hour 17 minutes earlier.
Area forecast discussion, Jun 27, 2:03 PM MDT, 1 hour 17 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 203 PM MDT Tue Jun 27 2017 .SHORT TERM...Tonight through Wednesday night. Shortwave axis dropping through central mountains this afternoon per sat imagery. Airmass destabilizing again after this morning's round of thunderstorms, and isolated storms have already formed ahead of shortwave axis and moved into Snake Plain and Upper Snake region. Expect potential for localized hail and wind severe threats. At this time, do not expect much activity to survive too far past sundown. Breezy winds continue through the day but gradient decreases after sundown. Shortwave axis pushing through WA/OR timed to push through East Idaho during the day Wednesday, so one more round of thunderstorms expected. Breezy winds return, but mainly for afternoon and early evening. Models try to extend convective activity past sundown, so kept weak showers mainly along the WY border. DMH .LONG TERM...Thursday through Independence Day. Upper ridge shifts across the region Thursday into Friday with drier weather expected. Look for temps to surge again ahead of next trough arriving Saturday. Models becoming a little more consistent in developing daytime convection ahead of trough axis Saturday, followed by another period of quiet weather Sunday into Monday. Both GFS and ECMWF are trying to hint at a weak shortwave for Tuesday/July 4th, but confidence is pretty low at this point. So kept forecast dry and warm for now. DMH && .AVIATION...Sunny/VFR conditions continue at KBYI/KSUN through tonight. KIDA/KDIJ will continue to see periods of thunderstorms this afternoon and evening. Most storms will likely produce hail around 1/2" and wind gusts 30-35mph, but can't rule out a stronger storm at this time. Showers expected to weaken after sundown and likely dissipate completely before/around midnight. KPIH on the edge of seeing the convective activity, and at the very least could see gusty winds associated with outflow boundaries from the north. Another round of convection expected to develop early afternoon Wednesday, and have already hinted at thunderstorm development at KSUN, though this likely to spread to other terminals as well. DMH && .FIRE WEATHER...Look for scattered to numerous showers and isolated to scattered thunderstorms mainly across the Southeast Central mountains, Lost River/Pahsimeroi mountains, the Upper Snake River Plain, Upper Snake Highlands, and the Bear Lake region. Gusty outflow winds will remain possible through this evening. A cold front moving through Idaho today will bring cooler temperatures and slightly higher humidity...but also moderate to strong westerly winds by this afternoon. Thunderstorms are again a threat on Wednesday...but mainly along the Montana divide, Wyoming and Southeast Utah borders. The rest of the week into the weekend looks dry with warmer conditions as high pressure ridging builds in. Wyatt && .HYDROLOGY...Additional light to moderate precipitation from yesterday and today as well as very warm temperatures from yesterday will help keep flows elevated if not slightly increasing by tomorrow. However, cooler temperatures today and tomorrow will help decrease flows by Friday and Saturday. For those areas with remaining high elevation snow, which is the Central Mountains, Big Lost and the Tetons, they will see increase flows next week after a return of very warm temperatures this weekend into next week. Wyatt && .PIH WATCHES/WARNINGS/ADVISORIES... None. &&
In the hours before
Special weather statement, Jun 27, 12:06 PM MDT, 3 hours 14 minutes before
Special Weather Statement National Weather Service Pocatello ID 1206 PM MDT TUE JUN 27 2017 IDZ017-018-020-031-032-271845- Lost River/Pashimeroi ID-Big and Little Wood River Region ID- Upper Snake River Plain ID-Sawtooth Mountains ID- Eastern Magic Valley ID- 1206 PM MDT TUE JUN 27 2017 ...SPECIAL WEATHER STATEMENT... At 1205 PM MDT, Doppler radar was tracking a strong thunderstorm near Grouse, moving southeast at 15 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Grouse. LAT...LON 4364 11389 4377 11372 4362 11336 4340 11368 TIME...MOT...LOC 1805Z 314DEG 14KT 4366 11374 DMH
Special weather statement, Jun 27, 1:01 PM MDT, 2 hours 19 minutes before
Special Weather Statement National Weather Service Pocatello ID 101 PM MDT TUE JUN 27 2017 IDZ020-032-271945- Lost River/Pashimeroi ID-Upper Snake River Plain ID- 101 PM MDT TUE JUN 27 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JEFFERSON...EAST CENTRAL BUTTE AND NORTHWESTERN BINGHAM COUNTIES UNTIL 145 PM MDT... At 100 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles north of Central Inl or 20 miles east of Arco, moving southeast at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Howe. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4372 11308 4382 11299 4371 11261 4352 11280 TIME...MOT...LOC 1900Z 312DEG 11KT 4369 11290 tw
Special weather statement, Jun 27, 1:08 PM MDT, 2 hours 12 minutes before
Special Weather Statement National Weather Service Pocatello ID 108 PM MDT TUE JUN 27 2017 IDZ025-271945- Wasatch Mountains/Idaho Portion ID- 108 PM MDT TUE JUN 27 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BEAR LAKE COUNTY UNTIL 145 PM MDT... At 107 PM MDT, Doppler radar was tracking a strong thunderstorm near Dingle or near Montpelier, moving east at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Boaters on Bear Lake should head to shore. Outflows from this thunderstorms will create very choppy conditions making boating hazardous. Locations impacted include... Dingle, Paris, Bloomington, Ovid, Border Summit, Pegram and Liberty. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4223 11152 4232 11147 4225 11105 4208 11112 TIME...MOT...LOC 1907Z 289DEG 20KT 4224 11137 tw
Special weather statement, Jun 27, 1:38 PM MDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Pocatello ID
138 PM MDT TUE JUN 27 2017
IDZ019-272000-
Upper Snake Highlands ID-
138 PM MDT TUE JUN 27 2017
...SPECIAL WEATHER STATEMENT...
At 138 PM MDT, Doppler radar was tracking a strong thunderstorm near
Macks Inn or 13 miles south of West Yellowstone, moving east at 25
mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Big Springs.
LAT...LON 4440 11133 4458 11128 4458 11123 4457 11118
4456 11118 4453 11113 4452 11114 4450 11113
4449 11109 4433 11109
TIME...MOT...LOC 1938Z 282DEG 23KT 4448 11121
DMHSpecial weather statement, Jun 27, 2:35 PM MDT, 45 minutes before
Special Weather Statement National Weather Service Pocatello ID 235 PM MDT TUE JUN 27 2017 IDZ019-272100- Upper Snake Highlands ID- 235 PM MDT TUE JUN 27 2017 ...SPECIAL WEATHER STATEMENT... At 235 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from Shoshone Lake to near Last Chance. Movement was east at 20 mph. Half inch hail and winds in excess of 30 mph will be possible with these storms. Locations impacted include... Harriman State Park. LAT...LON 4430 11158 4441 11110 4415 11109 TIME...MOT...LOC 2035Z 285DEG 19KT 4441 11069 4429 11140 DMH
Special weather statement, Jun 27, 3:08 PM MDT, 12 minutes before
Special Weather Statement National Weather Service Pocatello ID 308 PM MDT TUE JUN 27 2017 IDZ019-272200- Upper Snake Highlands ID- 308 PM MDT TUE JUN 27 2017 ...SPECIAL WEATHER STATEMENT... At 307 PM MDT, Doppler radar was tracking a strong thunderstorm over St Anthony or 11 miles northeast of Rexburg, moving east at 20 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Parker, Chester, St Anthony, Newdale and Saint Anthony Sand Dunes. LAT...LON 4393 11181 4400 11181 4404 11142 4386 11144 TIME...MOT...LOC 2107Z 262DEG 15KT 4397 11165 RS
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 7:11 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Bingham, Power | 34 min |
| Jun 26, 7:54 PM MDT | Special Weather Statement | PIH | Jefferson | 36 min |
| Jun 26, 9:19 PM MDT | Special Weather Statement | PIH | Fremont | 41 min |
| Jun 27, 8:12 AM MDT | Special Weather Statement | PIH | Jefferson | 48 min |
| Jun 27, 8:26 AM MDT | Special Weather Statement | PIH | Butte | 49 min |
| Jun 27, 8:57 AM MDT | Special Weather Statement | PIH | Jefferson | 48 min |
| Jun 27, 9:15 AM MDT | Special Weather Statement | PIH | Jefferson | 45 min |
| Jun 27, 12:06 PM MDT | Special Weather Statement | PIH | Blaine | 39 min |
| Jun 27, 12:49 PM MDT | Severe Thunderstorm Warning | PIH | Blaine, Butte, Custer | 23 min |
| Jun 27, 1:01 PM MDT | Special Weather Statement | PIH | Butte | 44 min |
| Jun 27, 1:08 PM MDT | Special Weather Statement | PIH | Bear Lake | 37 min |
| Jun 27, 1:38 PM MDT | Special Weather Statement | PIH | Fremont | 22 min |
| Jun 27, 2:35 PM MDT | Special Weather Statement | PIH | Fremont | 25 min |
| Jun 27, 3:08 PM MDT | Special Weather Statement | PIH | Madison | 52 min |
| Jun 27, 3:56 PM MDT | Special Weather Statement | PIH | Madison | 49 min |
| Jun 27, 5:30 PM MDT | Special Weather Statement | PIH | Fremont | 30 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.